Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Diagnosed with vasovagal syncope. Now have chest pain, dizziness, nausea, weakness, quivering leg. What to do?

User rating for this question
Answered by
Practicing since : 1966
Answered : 4498 Questions
I am a 39 year old female that other than female issues was very healthy until 7 years ago. At that point I began passing out. I never knew when it was coming, nothing leading up to it. Then 3 years ago I decided to make some healthy changes in my life (quit smoking, joined a gym) I found out very quickly that I couldn't just do what I wanted to. My heart all of a sudden begin to beat rapidly (154 bpm @ rest) I was dizzy almost constantly, fell often and wanted to sleep 18 hours a day. I went to a cardiologist (I have a family history of heart disease at an early age) He did the heart monitor test, stress test, tilt table test and ultra sound of the heart. Results: vasovagal syncope & mild septal weakness with a slight regurg and no explanation of the rapid heart rate however, the dr put me on metropolol and said whatever was going on I was young enough that I could handle it.... I accepted that until I begin having sever chest pains and ended up in the hospital. Enzymes were elevated but not terribly and after 36 hours they sent me home. The second occurrence of chest pain that landed me in the hospital I decided to go to a new cardiologist. He looked at the previously doctors test results and simply said you have POTS (postural nausea and complete and utter weakness. I fall often, seem to walk sideways when it is really bad and my right leg quivers as if it is jello (on sever days) I am so lost right now, my cariologist says some people have it worse... what do I do from here?
Posted Sat, 10 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

     The body's balancing mechanism is in the inner ear. An ENT (Ear Nose Throat) specialist is the one to see - they have special tests to confirm or exclude the contribution of the ear...
     If there are no clues, you have to be seen by a neurologist. MRI may be needed. MRA (MRI angiography) shows blood vessels and is generally done at the same sitting.

If the problem persists, be back to the cardiologist –
     Repeat Holter or event monitor. Holter records for days; Event monitor for weeks / Holter records continuously / Event monitor only at certain times.
      TMT – Treadmill exercise ECG; may be with thallium isotope – is necessary to evaluate ischemia (reduced blood flow / Coronary Artery Disease)
      If the problem is still bothering to the extent of interfering with life style, there is advanced techniques of investigation – Electro Physiological Studies (EPS) > it resembles angio – a catheter is put inside the heart / electrical activity recorded / stimulation and suppression tests are carried out / suitable medicine tested and so on. Though the test is the gold standard, it is INVASIVE and not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST. [There are other advanced treatment modalities - like ablation (thermal or radio-frequency), which could be done during EPS.]
The treating doctor may suggest them depending on need, based on his assessment of the situation.
Discuss with your doctor

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Diagnosed with vasovagal syncope. Now have chest pain, dizziness, nausea, weakness, quivering leg. What to do? 18 hours later
Is it common for people with Postural Orthostatic Tachycardia Syndrome to have increased anxiety? I have noticed that my anxiety attacks happen more frequently now and sometimes last for hours. Is this because I am upset with my current health condition or is it caused from the dysautonomia? My doctor put me on an anti anxiety however it makes me want to sleep, so I am actually sleeping through the anxiety instead of just calming the effects.
Answered by Dr. Anantharamakrishnan 8 hours later

Some of the symptoms of both are often similar...
One does not cause the author.
Your anxiety is very likely situational – reactive to the problem.
Anxiolytic drugs help / sleepiness is a known side effect and can be reduced or avoided by changing the dose or the drug (another from a different class).

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor